Winter Storm, La Salle
- When
- April 14, 5:00 AM CST to 7:00 PM CST
- Where
- La Salle forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
A late season winter storm produced heavy snow across portions of northern Illinois with a swath of 5 to 9 inches. Strong winds gusting to 35 mph and visibility frequently below one half mile produced near blizzard conditions in many areas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A late season winter storm produced heavy snow across portions of northern Illinois with a swath of 5 to 9 inches. Strong winds gusting to 35 mph and visibility frequently below one half mile produced near blizzard conditions in many areas. Over 1,000 flights were cancelled at Chicago O'Hare Airport. Storm total snowfall amounts included 8.5 inches in Woodstock; 8.3 inches near Wonder Lake; 8.0 inches in Sycamore, near Algonquin and 2.5 miles west northwest of Bull Valley; 7.5 inches in De Kalb, Huntley, one mile south of Elburn, one mile south southwest of Lake Villa and six miles northwest of St. Charles; 7.2 inches 2.5 miles west of Elgin; 7.1 inches in McHenry; 7.0 inches in Mendota, two miles northeast of Somonauk and five miles northwest of Woodstock; 6.8 inches in Mundelein and St. Charles; 6.4 inches in La Salle; 6.3 inches in Hebron; 6.1 inches in Earlville; 6.0 inches in Lake Zurich and Crystal Lake and 5.4 inches at Chicago O'Hare Airport (ORD).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 14, 2:41 AM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
341 AM CDT Sun Apr 14 2019
.SHORT TERM...
325 AM CDT
Through Monday...
Exceedingly tricky forecast for today fraught with potential
error as vigorous cyclone over the southern plains tracks into the
western Great Lakes region later today. Rain, sleet, heavy wet
snow, locally significant accumulations, and perhaps even a few
t-storms with snow/sleet/graupel/small hail are all possible
today as this very dynamic storm system moves across the region.
Big picture-wise, slug of warm conveyor belt rain continues to
try and lift north into northern IL early this morning but its
northward progress is being slowed by low level dry air advection
via gradually increasing northeast winds. The warm conveyor belt
should shift mostly east of the area by or shortly after 12z and
given current trends may only bring rain to about the southeast
half or so of the CWA. The more significant precipitation for our
area will be tied to the approaching mid-upper level low and
associated TROWAL today.
Numerical remains in very good agreement in depicting a strong and
deep frontogenetical (f-gen) circulation over the region this
morning as TROWAL wraps around the approaching upper low. The
f-gen circulation will likely result in a band of moderate to
heavy precipitation this morning with model consensus still
pointing toward a Chicago metro WSW to Illinois River Valley for
the most likely area for heaviest precip and longest duration
affected by the f-gen driven band of precipitation. Just to the
east of this band, plume of steep mid-level lapse rates
(potentially in excess of 8C/km) will provide for rather
significant slantwise and potentially even some weak upright
instability. Already seeing a fair amount of lightning over
Ozarks region this morning and overall set-up would certainly
suggest a continued threat of isolated thunderstorms as this area
of stronger forcing and instability spread into northern IL this
morning.
The million dollar question this morning is going to be
precipitation type as thermal profiles are forecast to remain
precariously close to the rain snow line this morning. Model
guidance has been and continues to depict rather significant
cooling from just above the sfc up to 700 mb this morning despite
neutral to even modest warm air advection. Model guidance is
likely attempting to resolve dynamic cooling, a process which is
not uncommon to see models struggle to properly handle, so this
leads to much lower than usual forecast confidence.
It is likely that model algorithm derived snowfall maps out there
are considerably overdone as this out of season event will be
battling a high sun angle, as well as warm pavement and soil
temps. That being said, it is hard to envision there not being
areas of snow, probably very heavy wet snow with large aggregates,
over northern IL this morning, particularly with the heaviest
precip rates associated with the strongest ascent/most significant
dynamic cooling.
It still seems likely that many areas will see little (<1") or no
slushy snow accumulations today, however, a narrow (perhaps 20-40
mile-ish) band of more substantial accumulations could occur. See
no reason to deviate from previous shifts forecast of 2-4" in that
narrow band with likely a sharp gradient to the accumulations. If
thundersnow or convective snowfall without lightning materializes,
it is possible that very localized areas could see totals exceed
4" by a non-trivial amount. Conversely, with sfc temps hoovering
near or just above freezing, it wouldn't be hard to envision a
scenario where max accums end up on the low end or even below that
range.
The f-gen circulation responsible for this morning moderate to
locally heavy precipitation is forecast to quickly weaken as it
moves northeast of the area as early as late this morning, but
particularly this afternoon. Forecast soundings suggest that as
this occurs cloud depth will become more shallow with min temps in
the cloud bearing layer warming above -10C, making it unlikely
that the necessary ice nuclei needed for snow will be present.
This would likely result in precip changing to a lighter rain or
drizzle as the afternoon wears on, though hi-res guidance suggests
that there will still be pockets of deeper forcing that could
increase cloud depth enough for some light snow at times even
into the mid-late afternoon or early evening. The accumulation
potential looks to be confined mainly to the 12-19z time frame,
in particular 15-18z, with the threat of accums very low outside
that time frame.
Only other item worth noting in the short term is that if a band
of meaningful snow is laid down today and doesn't melt this
afternoon, then those areas would likely be at several degrees
colder for lows tonight. Also there would be some threat for some
freezing fog in these areas, particularly later tonight as winds
diminish.
- Izzi
&&
.LONG TERM...
Monday night through Saturday...
341 AM...The main focus this period is a storm system for
mid/late week. A warm front will be lifting northeast across the
area Monday night with a few showers possible mainly across the
northern cwa. This front is likely to stall just north of the cwa
with low confidence for where exactly it stalls with it possibly
drifting back into northern IL Tuesday afternoon/evening as low
pressure slowly approaches from the Plains. Thus there could be
some temperature concerns across the northern cwa Tuesday as well
as a continued low chance for showers across the northern cwa. A
weak wave moves across the area Tuesday night into Wednesday
morning and this seems worthy of a continued chance for showers/
thunder during this time period though low confidence of how
widespread activity may be. Duration might be rather short as
well. High temps look to rebound back into the upper 60s to lower
70s both Tuesday and Wednesday and these may be conservative...
especially on Wednesday. If some sunshine is able to materialize
temps could be well into the 70s.
As the surface low approaches on Thursday...this appears to be the
best timing for scattered thunderstorms...which may end up being
focused more in the southeast cwa and areas east and south. Temps
again on Thursday could be warmer then currently expected. This
low then slowly moves across the area Friday with a chance of
showers that may persist into Saturday morning for the eastern
cwa. cms
&&
.CLIMATE...
Accumulating wet snow is likely for portions of the area on
Sunday April 14th. Below is some historical context for Chicago
and Rockford for accumulating snow this late in the season.
Chicago's Largest Calendar Day Snowfall on or After April 14
------------------------------------------------------------
- 5.4" on Apr 16 1961
- 3.1" on Apr 23 1967
- 2.5" on Apr 25 1910
- 2.2" on Apr 14 1980
- 2.1" on Apr 23 1910
- 2.0" on Apr 19 1888
- 1.6" on May 01 1940
- 1.5" on Apr 15 1980
- 1.4" on Apr 14 2014
- 1.2" on Apr 14 1885 and Apr 16 1983
Rockford's Largest Calendar Day Snowfall on or After April 14
------------------------------------------------------------
- 7.0" on Apr 18 1912
- 4.4" on Apr 16 1961
- 3.9" on Apr 14 1980
- 3.8" on Apr 23 1967
- 2.5" on Apr 15 1923 and April 15, 1949
- 1.5" on Apr 30 1907, Apr 24 1910, Apr 15 1928 & May 1 1940
- 1.0" on Apr 18 1989 and Apr 18 2018
Castro
&&
.AVIATION...
For the 06Z TAFs...
1251 AM...Forecast concerns include...
Snow with mixed rain/sleet today and associated ifr/lifr vis.
Ifr...possible lifr...cigs today.
Strong northeast winds today shifting northwest this evening.
No significant changes to the previous forecast with trends
generally on track. Mainly light rain continues to lift north
across east central IL and northwest IN early this morning. This
precipitation will spread across the terminals prior to sunrise
and is likely to at least mix with some snow and possibly some
sleet. A heavier band of precipitation is expected to develop
over northern IL after sunrise and in this band...precipitation is
expected to change to all wet snow. Where exactly this band sets
up remains a bit uncertain but ord/dpa have the best chance of
being in/near the band with lower confidence for mdw/gyy to the
southeast and rfd to the northwest. Even outside of this band...
precipitation type might turn to all snow but with lower rates.
Its possible in the heaviest of the snow...visibilities may drop
in the 1/2sm range perhaps aided by some mist/fog component. There
is a small chance of isolated thunder with this band given the
instability aloft. Some sleet is also possible and the best areas
would be just south of the band of heavier snow. Given the dynamic
nature of this system and its location right over the
terminals... changes to the current forecast are likely as trends
emerge.
While a mid deck spreads north currently...a low 3-4kft vfr deck
is spreading south off the lake. Cigs should remain vfr until the
precipitation arrives with cigs lowering through mvfr. As the
precipitation intensity increases...cigs are expected to drop
into ifr. Its possible that cigs lower to lifr for a time but
confidence is low. Cigs should slowly lift through mvfr into this
evening and then scatter out overnight.
Northeast winds 10-15kt with some higher gusts currently will
continue to increase overnight with gusts into the mid/upper 20kt
range through much of Sunday. Wind directions will slowly turn
more northerly this afternoon and begin to gradually diminish.
Winds will turn northwest this evening with speeds/gusts steadily
diminishing. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters until 10 AM Sunday.
Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...10 AM
Sunday to 10 PM Sunday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742...10 PM Sunday to 4
AM Monday.
Small Craft Advisory...LMZ743-LMZ744-LMZ745...10 PM Sunday to 10
AM Monday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 449 AM CDT Sun Apr 14 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 151000- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Lake IN-Porter-Newton-Jasper-Benton- 449 AM CDT Sun Apr 14 2019 /549 AM EDT Sun Apr 14 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Thunderstorm Risk this morning. Limited Non thunderstorm wind Risk. Elevated Snow Risk through early afternoon. Elevated Lakeshore Flood Risk DISCUSSION... Rain will likely mix with or change to wet snow this morning. While snow will melt when it hits the ground in many areas, a few locations will likely see snow fall heavily enough that it could accumulate 2-4 inches, mainly on grassy and elevated surfaces. There is a slight chance of thundersnow this morning. Also, strong north to northeast winds are likely today which will also result in large waves on Lake Michigan which could cause some minor lakeshore flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Tuesday and Wednesday... Limited Thunderstorm Risk. Thursday... Limited Severe Thunderstorm Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-151000- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 449 AM CDT Sun Apr 14 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. Limited Thunderstorm Risk this morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday... Hazardous conditions for small craft are likely. Tuesday and Wednesday... Limited Thunderstorm Risk. Thursday... Hazardous conditions for small craft are likely. Limited Severe Thunderstorm Risk. - Izzi Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 456 AM CDT Sun Apr 14 2019 ILZ003>006-008-010>014-019>023-032-INZ001-141500- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Lake IN- Including the cities of Rockford, Belvidere, Woodstock, Waukegan, Oregon, Dixon, DeKalb, Aurora, Elgin, Wheaton, Chicago, Ottawa, Oswego, Morris, Joliet, Kankakee, Pontiac, and Gary 456 AM CDT Sun Apr 14 2019 ...Heavy Wet Snow This Morning... Rain will mix with and change to wet snow this morning, especially along and northwest of Interstate 55. Snow could fall heavily at times resulting in greatly reduced visibility with even some isolated thundersnow possible this morning. Much of the snow will melt when it hits the ground, however with the more intense snow bands, snow could fall heavily enough to result in locally 2 to 4 inches of accumulation, primarily and grassy and elevated surfaces. Roads are expected to mainly remain wet, but under the most intense snow bands, some slush could even accumulate on roadways. - Izzi
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813754, 813748, 813751, 813752, 813753, 813749, 813750.